Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 107, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 4, 2003, 4:31 PM EST for Noble County, Indiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 4:31 PM EST (21:31 UTC)
- Expired
- Jul 4, 2003, 5:30 PM EST
- In force
- 59 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Noble County, IN
The radar
The Northern Indiana radar (KIWX), 22 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 042131
SVRIWX
INC113-042230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EST FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NOBLE COUNTY IN INDIANA
* UNTIL 530 PM EST
* AT 430 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTH OF CROMWELL...MOVING EAST AT 30
MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
LIGONIER
ALBION
ROME CITY
WOLCOTTVILLE
KENDALLVILLE
AVILLA
THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4127 8547 4130 8567 4145 8567 4155 8538
4154 8519 4135 8519What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 4, 3:30 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 330 PM EST FRI JUL 4 2003 SHORT TERM DISCUSSION... PRIMARY FORECAST CONCERN IS SEVERE STORM DEVELOPMENT THIS EVENING. TSRA HAVE DEVELOPED RAPIDLY IN THE PAST HOUR. ACTIVITY IS FOCUSED ALONG TROUGH OF LOW PRESSURE EXTENDING FROM WESTERN LOWER MICHIGAN TO CENTRAL ILLINOIS. GIVEN EXTREMELY UNSTABLE AIRMASS...SURFACE BASED LI VALUES TO MINUS 13 IN MOISTURE CONVERGENCE AXIS...PLUS MID LEVEL DISTURBANCE WORKING ACROSS...EXPECT CONTINUED DEVELOPMENT AND SEVERE STORMS LATE AFTERNOON AND EVENING. SUPPORT SOMEWHAT WEAKER OVER LOWER MICHIGAN...AND WILL GO WITH SCATTERED WORDING THERE...WITH LIKELY POPS ELSEWHERE. PRIMARY SEVERE WEATHER HAZARD WILL BE WIND AND WILL WORD AS SUCH IN ZONES...BUT SOME HAIL ALSO POSSIBLE. LITTLE CHANGE IN AIRMASS THE NEXT COUPLE OF DAYS. GFS CONTINUED TO HAVE FEEDBACK PROBLEMS AND THUS QPF BULLSEYE VALUES DISCOUNTED. IN GENERAL...MODELS INDICATE A SERIES OF WEAK MID LEVEL DISTURBANCES IN FLAT FLOW. WITH AMPLE MOISTURE AND INSTABILITY EACH DAY...POPS WARRANTED. AS FOR TEMPERATURES...BLENDED COOLER MAV AND WARMER MET AND FWC HIGHS NEXT COUPLE OF DAYS. PREFER WARMER FWC LOWS...GIVEN CURRENT DEWPOINTS AND LITTLE AIRMASS CHANGE. EXTENDED DISCUSSION... LATEST MRF AND ECMWF RUNS BOTH EXHIBITED POOR RUN TO RUN CONTINUITY...BUT DID INDICATE RIDGING AT SURFACE AND ALOFT BUILDING IN FOR THURSDAY AND FRIDAY. LATEST AVN RUN TO 120 HOURS ALSO SUPPORTS DRY FORECAST...SO WILL KEEP THOSE PERIODS DRY. AVIATION DISCUSSION FOR 18Z... MCS HAD ADVANCED INTO NW OHIO WITH WINDS GENERALLY E TO SE IN THE RAIN COOLED AREA. OUTFLOW BOUNDARY PUT DOWN BY THE MCS WAS SOUTH OF SBN AND FWA. THIS BOUNDARY SHOULD BECOME A FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY THIS AFTERNOON AS EXTREMELY UNSTABLE ATMOSPHERIC CONDITIONS DEVELOP...SO HAVE ENTERED THUNDER IN TAFS GENERALLY 20Z TO 03Z TO CORRESPOND TO BEST CHANCE FOR THUNDER. .IWX... IN...NONE. MI...NONE. OH...NONE. BARJENBRUCH
Hazardous weather outlook, Jul 4, 5:05 AM EST, 11 hours 26 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 505 AM EST FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT WITH THE BEST CHANCES FOR SEVERE WEATHER LATER THIS AFTERNOON AND TONIGHT AS A WEAK FRONT APPROACHES THE AREA IN COMBINATION WITH A SERIES OF UPPER LEVEL DISTURBANCES. DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM THESE STORMS WITH SOME LARGE HAIL POSSIBLE. ALSO THIS AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL BRING HEAT INDEX VALUES TO THE UPPER 90S. USE EXTRA CAUTION IF OUTDOORS...DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS FROM STRENUOUS PHYSICAL ACTIVITIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS CHANCE FOR THUNDERSTORMS ON SATURDAY...AS WELL HAS MONDAY THROUGH WEDNESDAY. AT THIS TIME IT IS UNCERTAIN WHETHER ANY STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 4, 4:06 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0406 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM 10 NW ROCHESTER IN WIND DAMAGE
07/04/03 FULTON TREES AND POWERLINES DOWN
IN NORTHWEST PART OF COUNTY
HITCHCOCKLocal storm report, Jul 4, 4:12 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0412 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0409 PM BOURBON IN 0.75 IN HAIL
07/04/03 MARSHALL
HITCHCOCKLocal storm report, Jul 4, 4:17 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0417 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM 5 N FORT WAYNE IN 1.00 IN HAIL
07/04/03 ALLEN 1/2 MILE NORTH OF
INTERSECTION OF ROUTE 3 AND
I-69
HITCHCOCKLocal storm report, Jul 4, 4:22 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0422 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0419 PM 7 N FORT WAYNE IN 1.00 IN HAIL
07/04/03 ALLEN NEAR INTERSECTION OF I-469
AND I-69
HITCHCOCKLocal storm report, Jul 4, 4:28 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0428 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM 2 N NORTH WEBSTER IN 1.00 IN HAIL
07/04/03 KOSCIUSKO AT NWS OFFICE
HITCHCOCKLocal storm report, Jul 4, 4:31 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0431 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0429 PM 2 N NORTH WEBSTER IN 1.50 IN HAIL
07/04/03 KOSCIUSKO AT NWS OFFICE
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:56 AM EST | Severe Thunderstorm Warning | IWX | LaGrange | 49 min |
| Jul 4, 10:26 AM EST | Severe Thunderstorm Warning | IWX | Noble | 49 min |
| Jul 4, 10:30 AM EST | Severe Thunderstorm Warning | IWX | Steuben | 60 min |
| Jul 4, 10:45 AM EST | Severe Thunderstorm Warning | IWX | Whitley | 60 min |
| Jul 4, 11:35 AM EST | Severe Thunderstorm Warning | IWX | Allen | 55 min |
| Jul 4, 3:34 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 41 min |
| Jul 4, 3:50 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, Starke | 70 min |
| Jul 4, 3:52 PM EST | Severe Thunderstorm Warning | IWX | Allen | 38 min |
| Jul 4, 3:58 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 77 min |
| Jul 4, 4:05 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 70 min |
| Jul 4, 4:12 PM EST | Severe Thunderstorm Warning | IWX | White | 78 min |
| Jul 4, 4:16 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 74 min |
| Jul 4, 4:21 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 39 min |
| Jul 4, 4:21 PM EST | Severe Thunderstorm Warning | IWX | Miami | 69 min |
| Jul 4, 4:27 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 63 min |
| Jul 4, 4:29 PM EST | Severe Thunderstorm Warning | IWX | Allen | 46 min |
| Jul 4, 4:29 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 76 min |
| Jul 4, 4:40 PM EST | Severe Thunderstorm Warning | IWX | Cass | 80 min |
| Jul 4, 4:44 PM EST | Severe Thunderstorm Warning | IWX | Wells | 61 min |
| Jul 4, 4:59 PM EST | Severe Thunderstorm Warning | IWX | Adams | 61 min |
| Jul 4, 5:00 PM EST | Severe Thunderstorm Warning | IWX | Blackford | 75 min |
| Jul 4, 5:07 PM EST | Tornado Warning | IWX | Miami | 38 min |
| Jul 4, 5:10 PM EST | Tornado Warning | IWX | Wabash | 50 min |
| Jul 4, 5:16 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 44 min |
| Jul 4, 5:25 PM EST | Severe Thunderstorm Warning | IWX | Steuben | 35 min |
| Jul 4, 5:39 PM EST | Severe Thunderstorm Warning | IWX | Miami | 51 min |
| Jul 4, 5:48 PM EST | Tornado Warning | IWX | Wells | 27 min |
| Jul 4, 5:59 PM EST | Tornado Warning | IWX | Adams | 31 min |
| Jul 4, 6:01 PM EST | Severe Thunderstorm Warning | IWX | Grant | 44 min |
| Jul 4, 6:15 PM EST | Severe Thunderstorm Warning | IWX | Jay | 60 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.